Kentucky, 2005

Hail and Damaging Wind in Kentucky, July 3, 2005

July 3, 2005 · NWS JKL · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 3, 4:05 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 4:05 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT SUN JUL 3 2005

.DISCUSSION...

19Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE NORTHEAST PORTION
OF THE NATION WHILE WEAK LOW PRESSURE IS IN PLACE OVER THE
SOUTHEAST. FURTHER TO THE NORTHWEST...A LOW AND COLD FRONT ARE
SLOWLY MOVING EASTWARD THROUGH THE CENTRAL PLAINS. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER EAST KENTUCKY THIS AFTERNOON WITH
A COUPLE APPROACHING SEVERE LEVELS. OTHERWISE...STRONG WARMING
OVERCAME THE MID LEVEL CLOUDS AND SENT TEMPERATURES AGAIN SOARING
INTO THE MIDDLE AND UPPER 80S.

THE MODELS HAVE BEGUN TO COME INTO BETTER AGREEMENT WITH THE PATTERN
ALOFT AND THE SPECIFICS OF THE TROUGH CROSSING THE NORTHERN GREAT
LAKES...AND DEEPENING...MIDWEEK. WITH THE GFS COMING AROUND TO THE
NAM SOLUTION HAVE LEANED HEAVILY TOWARD THE ITS SOLUTION. HAVE
BETTER CONFIDENCE IN THE GFS SCENARIO FOR THE EXTENDED AS WELL. THIS
PROGRESSIVE CLOSED LOW THEN SLIDES EASTWARD AND RIDGING BUILDS INTO
THE CENTRAL PART OF THE COUNTRY AND EXTENDS INTO THE TENNESSEE
VALLEY TO START THE WEEKEND. FOR SUNDAY...A SECOND LOW IS DEPICTED
BY THE GFS TO DROP INTO THE NORTHEAST THAT WILL FLATTEN THE RIDGE A
BIT OVER THE OHIO VALLEY.

SENSIBLE WEATHER WILL FEATURE A FEW STRAY STRONG TO SEVERE
THUNDERSTORMS DISSIPATING LATER THIS EVENING. FOLLOWING SUNSET...
SKIES WILL CLEAR ALLOWING TEMPERATURES TO FALL INTO THE MID 60S BY
SUNRISE ALONG WITH PATCHY FOG IN THE RIVER VALLEYS AND LOCATIONS
THAT SAW RAIN TODAY. EXPECT SOME DIURNAL THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON MONDAY OVER THE HIGHER TERRAIN. HOWEVER...MOST
LOCATIONS WILL BE DRY ALLOWING TEMPERATURES TO MAKE ANOTHER RUN AT
90 DEGREES. A COUPLE OF THE THUNDERSTORMS MAY LINGER INTO THE
EVENING BEFORE A DIURNAL LULL OCCURS THROUGH MIDNIGHT. THE
APPROACHING FRONT WILL THEN RENEW THE CHANCE OF SHOWERS AND
THUNDERSTORMS TOWARD TUESDAY MORNING. THERE IS SOME DISAGREEMENT
WITH THE MODELS ABOUT HOW CLEANLY THE FRONT CAN MOVE INTO KENTUCKY.
FOLLOWING THE NAM...HAVE PLACED HIGHEST POPS DURING THE DAY TUESDAY
WITH LINGERING ACTIVITY INTO THE EVENING. THE FRONT ALSO HAS THE
POSSIBILITY OF INTERACTING WITH SOME TROPICAL MOISTURE DURING
MIDWEEK SO HAVE KEPT A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH THURSDAY EVENING. EXPECT DRIER AND SLIGHTLY
COOLER WEATHER FRIDAY AND SATURDAY AS HIGH PRESSURE DROPS INTO
KENTUCKY IN THE WAKE OF THE FRONT AND UPPER LEVEL TROUGH. WILL ALLOW
FOR A CHANCE OF DIURNAL ACTIVITY NEXT SUNDAY AS THE RIDGE WEAKENS
AND THE SFC HIGH MODERATES.

THE MOS NUMBERS CAME IN SIMILAR FOR LOWS AND HIGHS THE NEXT FEW
DAYS. FOR TONIGHT AND MONDAY WENT WITH MORE OF A PERSISTANCE
FORECAST SO ESSENTIALLY ENDED UP A TAD WARMER THAN MOS ON MONDAY AND
SIMILAR TO OUR RTP REPORTS FROM THIS MORNING FOR TONIGHT. FOR MONDAY
NIGHT THROUGH WEDNESDAY THE ARRIVAL OF THE FRONT WILL COMPLICATE
THINGS WITH MILDER LOWS AND A BIT COOLER HIGHS. ENDED UP HALF
STEPPING FORECAST HIGHS TUESDAY AND WEDNESDAY TOWARD THE MET
NUMBERS. WITH POPS...CARRIED AN EARLY SLIGHT CHANCE THIS EVENING
THEN WENT WITH SUB 14 PERCENT POPS UNTIL DIURNAL ACTIVITY RENEWS
MONDAY AFTERNOON. IN GENERAL...LEANED TOWARD THE MET POPS THROUGH
WEDNESDAY.

AS FOR THE GFE/IFPS GRIDS...POPULATED THE DEWPOINT AND WINDS FROM
THE ETA12. THE WINDS CAME IN PRETTY GOOD BUT AS USUAL...HAD TO REIGN
THE DEWPOINTS IN DURING THE AFTERNOONS THE NEXT FEW DAYS. THE REST
OF THE GRIDS WERE IN GOOD SHAPE WITH THE BULK OF THE CHANGES MADE TO
THE EXTENDED WHERE I LOWERED POPS AND SKY COVER FOR THE END OF THE
WEEK. OTHERWISE...JUST FINE-TUNED POPS AND SKY GRIDS FOR DIURNAL
TRENDS THROUGH MONDAY EVENING AND THEN TRACKED THE FRONT THROUGH
DURING THE DAY TUESDAY. TEMPS IN THE SHORT TERM AND EXTENDED LOOKED
GREAT AND AT MOST I JUST NUDGED THEM TOWARD THE ETA12 IN THE NEAR
TERM WHILE PUTTING IN TEMP SPECIFICS FOR OUR CCF AND A FEW OTHER
POINTS.

&&

.PREV DISCUSSION...

1017 AM EDT SUN JUL 3 2005

THUNDERSTORMS ALREADY TAKING AIM ON SE KY FROM TN IN ADVANCE OF
UPPER LEVEL SHORTWAVE TROF SEEN ON WATER VAPOR SAT PIX. 12Z
NASHVILLE SOUNDING SHOWS DEPTH OF MOISTURE BELOW 720MB...BUT MUCH
DRIER AS YOU HEAD NORTH TO WILMINGTON. AS A RESULT...WILL INCREASE
POPS ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA.
ALSO...PRECIPITATION BEGINNING TO FIRE ALONG SFC BOUNDARY IN CENTRAL
KY AND WILL MONITOR PROGRESSION OF THIS AREA...BUT 12Z NAM WEAKENS
THIS BOUNDARY...SO WILL KEEP ONLY A SLIGHT CHANCE OF PRECIP IN
WESTERN ZONES...HOWEVER WITH VSBL SAT PICS SHOWING CU FORMATION JUST
WEST OF LEX...WILL ADD SMALL POPS TO NRN ZONES. AS FOR
TEMPS...DESPITE LARGE CIRRUS SHIELD...14Z TEMPS RUNNING RIGHT ABOUT
AT YESTERDAY/S VALUES AT THAT TIME...SO PUSHED UP HIGHS A
DEGREE...ESPECIALLY IN THE WEST.

355 AM EDT SUN JUL 3 2005

ONLY MAJOR CHANGE MADE TO FORECAST INVOLVED INTRODUCTION OF SLIGHT
CHANCE POPS FOR SUNDAY AFTERNOON. A FAIRLY STRONG SHORTWAVE IN
PLAINS WILL BE MAKING ITS WAY EASTWARD THIS AFTERNOON. WITH GOOD
MOISTURE IN PLACE AT THE SURFACE...COOL AIR ALOFT ASSOCIATED WITH
SHORTWAVE SHOULD BE ENOUGH TO OVERCOME THE CAP CURRENTLY PROGGED TO
DEVELOP IN MODEL SOUNDINGS. ONCE AFTERNOON HEATING PEAKS...WIDELY
SCATTERED THUNDERSTORMS COULD DEVELOP...ESPECIALLY IN COUNTIES SOUTH
OF THE HAL ROGERS PARKWAY. 0Z JUL 3 MAV AND MET MOS ALSO INTRODUCING
POPS FOR SUNDAY AFTERNOON AND EVENING.

WITH NAM SOUNDINGS ALSO SHOWING VERY HIGH CAPES...2500-3500
J/KG...FOR THIS AFTERNOON...AND 18Z MOS ALSO HAVING CHANCE POPS
SUNDAY AFTERNOON...FELT IT WARRANTED INTRODUCING AT LEAST A SLIGHT
CHANCE OF PRECIPITATION FOR THIS AFTERNOON AND EVENING. ALSO DECIDED
TO INCREASE CLOUD COVER FOR SOUTHERN 2 TIERS OF COUNTIES TO
CORRESPOND WITH INTRODUCTION OF PRECIPITATION CHANCES THIS
AFTERNOON...AS MOIST SOUTHERLY FLOW INTERACTS WITH PASSING
SHORTWAVE.

THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND STORMS FOR THE FOURTH
OF JULY HOLIDAY...MAINLY DUE TO AFTERNOON HEATING AND RESULTING
DESTABILIZATION. PRECIPITATION AGAIN GRADUALLY INCREASE TO CHANCE
CATEGORY FOR TUESDAY AFTERNOON...AS A WEAK FRONTAL BOUNDARY MOVES IN
FROM THE NORTHWEST. EXPECT THIS BOUNDARY TO ELONGATE AND STALL OUT
ACROSS THE REGION FOR WEDNESDAY AND THURSDAY...PROMPTING CONTINUING
CHANCES OF RAIN EACH OF THOSE DAYS.

TEMPERATURES WERE IN PRETTY GOOD SHAPE AND WERE ONLY SLIGHTLY
MODIFIED. DECIDED TO GO A BIT COOLER THAN MOS FOR TUESDAY THRU
THURSDAY. WITH INCREASING CLOUD COVER...BOTH DAYTIME AND NIGHTTIME
TEMPERATURES SHOULD NOT INCREASE/DECREASE AS QUITE AS MUCH.
DEWPOINTS AND WINDS IN EXCELLENT SHAPE WITH NO MAJOR CHANGES MADE.

&&

953 PM EDT SAT JUL 2 2005

HIGH PRESSURE HAS ESTABLISHED ITSELF OVER THE OHIO VALLEY. AFTERNOON
CU IS DISSIPATING. ONLY CI AND AN ISOLD PATCH OF AC LEFT...THX TO
UPSTREAM THUNDERSTORM ACTIVITY GENERATED AS A RESULT OF A PAIR OF
SHORTWAVES OVER THE CNTRL AND SOUTHERN PLAINS. DECENT MIDLEVEL
RIDGING OCCURRING ACROSS THE OH VALLEY OVERNIGHT IN RESPONSE TO THE
SLIGHT DEEPENING OF PLAINS SHORTWAVES. THIS SHOULD ALLOW ADDITIONAL
CLEARING OF CI THROUGH THE OVERNIGHT. MORNING LOWS STILL LOOK GOOD
WITH DEW POINTS HOVERING AROUND THE 60 DEGREES MARK. CURRENT FCST
HAS ALL OF THIS HANDLED AND IS RIGHT ON TRACK.

WAS CONCERNED ABOUT SHORTWAVE THAT MOVES ACROSS THE AREA LATE
TOMORROW AFTERNOON. PLENTY OF SFC BASED INSTABILITY AND SHORTWAVE
APPEARS TO LIFT OUT OUR MID LEVEL CAP WITH EASE. CONCERN WAS WITH
POSSIBILITY OF SOME SCATTERED PM CONVECTION...ESPECIALLY ACROSS THE
SOUTH. CURRENTLY NO POPS ARE ADVERTISED...AND FOR NOW LEFT POPS AS
THEY WERE CONSIDERING THE LOWER DEW POINTS ACROSS THE AREA. BUT 18Z
MAV MOS CAME IN WITH A FAIRLY HIGH 40 POP FOR TOMORROW PM...MORE IN
LINE WITH THE MET MOS 40 POP. WILL HAVE TO WAIT FOR THIS EVENINGS
RUN TO SEE IF THE THREAT FOR PM CONVECTION TOMORROW AFTERNOON IS
REAL OR NOT. BUT IF THE TREND CONTINUES...POPS MAY HAVE TO BE
INTRODUCED FOR TOMORROW AFTERNOON.

NO UPDATE PLANED FOR THE ZONES TONIGHT. DID MAKE MINOR CHANGES TO
THE HOURLY TEMP GRIDS FOR CURRENT TRENDS. UPDATED ISC GRIDS AND
CORRESPONDING PRODUCTS WILL BE ISSUED SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Jul 3, 5:21 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SUN JUL 3 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-120-
041019-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MCCREARY-
MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
621 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Local storm report, Jul 3, 4:05 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 NW OWINGSVILLE        38.20N 83.84W
07/03/2005  1.00 INCH        BATH               KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON TUNNEL HILL ROAD.

&&

JCARICO
Local storm report, Jul 3, 8:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
917 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 NW OWINGSVILLE        38.20N 83.84W
07/03/2005                   BATH               KY   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN ON KY ROUTE 36.

&&

RAY
Local storm report, Jul 3, 8:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
933 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             1 NE STOOPS             38.14N 83.90W
07/03/2005  0.75 INCH        MONTGOMERY         KY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL.

&&

RAY

The radar

The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
July 3, 8:45 PM EST
Where
Bath County, Reynoldsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -83.817

Thunderstorm Wind, Bath

When
July 3, 8:45 PM EST
Where
Bath County, Reynoldsville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.183, -83.817

Trained spotter reported trees and power lines blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458198, 5458290.